Drug-Induced Hypokalaemia

Author(s): Chaker Ben Salem, Houssem Hmouda, Kamel Bouraoui

Journal Name: Current Drug Safety

Volume 4 , Issue 1 , 2009

Become EABM
Become Reviewer

Abstract:

Hypokalaemia (defined as a plasma potassium concentration < 3.5 mEq/L) is a common electrolyte abnormality in clinical practice. Drugs are a common cause of either asymptomatic or symptomatic hypokalaemia. Drug-induced hypokalaemia is an important problem particularly in the elderly and in patients with cardiovascular, renal or hepatic disease. Hypokalaemia can complicate the use of the drug in the therapeutic concentration range, and can also be precipitated with overdose or conditions leading to drug intoxication. Because the etiologies of hypokalaemia are numerous, the diagnosis of drug-induced hypokalaemia may be overlooked. Physicians should always pay close attention to this common side effect. Evaluation and management of a hypokalaemic patient should include a careful review of medications history to determine if a drug capable of causing or aggravating this electrolyte abnormality is present.

promotion: free to download

Rights & PermissionsPrintExport Cite as

Article Details

VOLUME: 4
ISSUE: 1
Year: 2009
Page: [55 - 61]
Pages: 7
DOI: 10.2174/157488609787354369

Article Metrics

PDF: 53